The nocebo effect: A reason for patients' non-adherence to generic substitution?

Institut für Gesundheitsökonomie und Klinische Epidemiologie, Köln, Germany.
Pharmazie (Impact Factor: 1.05). 07/2010; 65(7):451-6. DOI: 10.1691/ph.2010.9749
Source: PubMed


Substituting generic formulations of the same chemical agent is a common practice in German health care on the basis of so called rebate contracts. The substitution of a medication may affect the patients' adherence or result in adverse events. While adverse events which may be caused by the pharmacological activity of the agent itself can be explained, some non-specific side effects cannot be substantiated referring to pharmacological factors. These adverse reactions are summarized under the term nocebo effect. Since patients experiencing a nocebo effect can subsequently become non-adherent or even discontinue an appropiate therapy, the aim of this article is to study patients' adherence to generic substitution and the extent of the nocebo effect. In MEDLINE and EMBASE, a search was carried out for articles which were published between March 25th, 1989 and March 25th, 2009 by using the following search terms: generic substitution, adherence, non-adherence, non-persistence, rebate contracts, patients' attitude, nocebo, negative placebo effects, placebo adverse reactions, placebo induced side effects and negative placebo responses. In addition a manual search was performed in the reference lists of the articles retrieved. 14 studies met the inclusion and exclusion criteria and were included in this article. The generic substitution was generally accepted by over two thirds of the study populations. But up to 34% of patients being treated for psychological diseases confronted with a change of their medication had additional adverse events. On the basis of the studies analysed, the conclusion can be drawn that the nocebo effect can play a crucial role in the treatment of psychological diseases. Therefore, physicians and pharmacists should be responsible to prevent the nocebo effect through adequately educating the patients.

Download full-text


Available from: Andreas Gerber-Grote, Jan 08, 2015
37 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: ZUSAMMENFASSUNG Hintergrund: Nocebophänomene kommen im klinischen Alltag häufig vor. Ihre Bedeutung für das ärztliche Handeln wird von Grundlagenwissenschaftlern, Kli-nikern und Ethikern in den letzten Jahren zunehmend erforscht und diskutiert. Methode: Es erfolgte eine selektive Literaturrecherche in der Datenband Pub-Med mit den Suchbegriffen "nocebo" oder "nocebo effect" für Artikel, die bis Dezember 2011 veröffentlicht wurden. Ergebnisse: Noceboeffekte sind Beschwerden, die unter einer Scheinbehand-lung und/oder durch Suggestion negativer Erwartungen entstehen. Unter einer Noceboantwort versteht man Beschwerden, die durch negative Erwartungen des Patienten und/oder Suggestionen der Behandler ohne eine Behandlung er-zeugt werden. Zugrundeliegende Mechanismen sind Lernen durch Pawlowsche Konditionierung und Reaktion auf Erwartungen, ausgelöst durch verbale Infor-mationen oder Suggestionen. Noceboantworten können durch unbeabsichtigte negative Suggestionen von Ärzten und Pflegepersonal hervorgerufen werden. Die Aufklärung über mögliche Komplikationen einer Therapie und negative Er-wartungen des Patienten erhöhen die Häufigkeit unerwünschter Wirkungen. Ein Teil der subjektiven unerwünschten Wirkungen von Medikamenten sind auf Noceboeffekte zurückzuführen. Schlussfolgerungen: Ärzte befinden sich in dem ethischen Dilemma zwischen der Pflicht, den Patienten über mögliche Nebenwirkungen einer Behandlung zu informieren und der Pflicht, die Risiken eines medizinischen Eingriffs für den Patienten zu minimieren, das heißt auch die Induktion von Noceboeffekten durch eine Aufklärung zu vermeiden. Mögliche Strategien der Lösung dieses Dilemmas sind die Fokussierung auf die Verträglichkeit von Maßnahmen sowie das durch den Patienten erlaubte Verschweigen von unerwünschten Wirkungen im Aufklärungsgespräch. Ein Kommunikationstraining während des Medizin-studiums und in der ärztlichen Fort-und Weiterbildung ist sinnvoll, um die "Macht der Worte" des Arztes zum Nutzen des Patienten einzusetzen und Schaden von ihm abzuwenden. ►Zitierweise Häuser W, Hansen E, Enck P: Nocebo phenomena in medicine: their relevance in everyday clinical practice. Dtsch Arztebl Int 2012; 109(26): 459–65.
  • Clinical Therapeutics 09/2010; 32(10):1796-7. DOI:10.1016/S0149-2918(10)00334-6 · 2.73 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drugs in the bisphosphonate class are the most commonly prescribed therapeutic agents for the treatment of osteoporosis. Prospective, randomized, placebo-controlled clinical trials have demonstrated efficacy in reducing fracture risk, with favourable safety profiles, in women with postmenopausal osteoporosis. However, long-term use in clinical practice has been associated with reports of undesirable events not previously recognized. These have included gastrointestinal intolerance, osteonecrosis of the jaw, atypical femur fractures, oesophageal cancer, atrial fibrillation and chronic musculoskeletal pain. Physicians must be alert to newly recognized safety concerns, understand the level of evidence supporting them and be able to effectively communicate the balance of expected benefit and potential risk to patients. Usually, post-marketing adverse events are first presented as case reports or observational studies with variable levels of supporting evidence for plausibility, pathophysiology and causality. Widespread coverage in the news media, which can be alarming to patients and their physicians, may not present a balanced view of the proven benefits, the uncertain risks of therapy and the relative magnitude of these events. There may be confusion about the risks associated with bisphosphonate use for the treatment of osteoporosis versus treatment of other conditions, such as cancer, which typically involves a very different patient population and different doses or frequency of drug administration. Often reports of possible adverse events do not provide information on the number of patients exposed to the drug in proportion to the reported adverse event, or do not describe the incidence of the adverse event in a comparator population not exposed to the drug. Gastrointestinal intolerance with oral bisphosphonates, and hypocalcaemia, acute phase reactions and renal toxicity with intravenous bisphosphonates are characterized by biological plausibility and demonstration of causality. Safety concerns with uncertain biological plausibility and unproven causality include osteonecrosis of the jaw, atypical femur fractures, oesophageal cancer and ocular inflammation. Suspected concerns that are unlikely to be causally related include atrial fibrillation and hepatotoxicity. When making the decision to use a bisphosphonate for the treatment of osteoporosis, the balance between benefit and potential risks according to clinical circumstances of each patient should be considered.
    Drugs 04/2011; 71(6):791-814. DOI:10.2165/11585470-000000000-00000 · 4.34 Impact Factor
Show more